Immune checkpoint inhibitors (ICIs) have improved the survival rates of cancer patients. However, ICIs often cause gastrointestinal adverse events (AEs). This study aims to assess the risk of gastrointestinal AEs associated with ICIs.
A comprehensive search was conducted in PubMed, Embase, Web of Science, and the Cochrane Library databases to identify eligible phase III or phase IV, double-blind randomized controlled trials (RCTs) investigating gastrointestinal AEs (nausea, vomiting, colitis, abdominal pain, constipation, and diarrhea) in cancer patients treated with ICIs, published before December 3, 2024. References were managed using EndNote X21, and all statistical analyses were performed in R (Version 4.3.3). The pooled incidence of gastrointestinal AEs was estimated using a random-effects model. Subgroup analyses were performed according to predefined study designs.
After excluding studies that did not meet the criteria, 10 RCTs were eligible for the meta-analysis. Diarrhea was the most common low-grade gastrointestinal AE, with an incidence of 18.862% (95% confidence interval [CI] = 14.920%–23.845%), followed by nausea (10.798% [95% CI = 7.781%–14.983%]) and vomiting (6.454% [95% CI = 3.945%–9.527%]). Among high-grade gastrointestinal AEs, diarrhea and colitis were the most common, with incidences of 3.719% (95% CI = 1.788%–6.314%) and 2.668% (95% CI = 1.590%–4.479%), respectively. Additionally, cytotoxic T-lymphocyte-associated antigen 4 (CTLA-4) inhibitors, either alone or in combination with PD-1 inhibitors, were associated with a significantly higher risk of diarrhea and colitis compared to programmed cell death protein 1 (PD-1) inhibitors alone.
Gastrointestinal AEs are relatively common during ICI therapy. Monitoring and managing these events, especially diarrhea and colitis, are crucial to improving treatment efficacy in cancer patients, especially those receiving CTLA-4 inhibitors.


